Alert archive / Michigan / Special Weather Statements in 2021
Special Weather Statement, NWS Marquette, MI
NWS Marquette, MI issued this special weather statement at Sep 20, 2021, 7:21 PM CDT for Gogebic County, Michigan. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 20, 2021, 7:21 PM CDT (00:21 UTC)
- Expired
- Sep 20, 2021, 8:00 PM CDT
- In force
- 39 min
- Issued by
- NWS Marquette, MI
- Hail
- 0.00 in
- Wind
- 30
County Gogebic County, MI
The radar
The Duluth radar (KDLH), 155 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.4 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 429 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 735 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 194 m²/s²
- 0-3 km storm-relative helicity
- 212 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.0
The text
As transmitted.
061
WWUS83 KMQT 210021
SPSMQT
Special Weather Statement
National Weather Service Marquette MI
721 PM CDT Mon Sep 20 2021
MIZ009-210100-
Gogebic MI-
721 PM CDT Mon Sep 20 2021
...A strong thunderstorm will impact portions of northwestern Gogebic
County through 800 PM CDT...
At 721 PM CDT, Doppler radar was tracking a strong thunderstorm over
Glidden, or 17 miles north of Park Falls, moving northeast at 55 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Ironwood and Hurley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4669 9027 4676 9009 4666 8986 4663 8986
4639 9014 4650 9022 4650 9027 4652 9028
4651 9032 4654 9031 4656 9034 4654 9035
4654 9040
TIME...MOT...LOC 0021Z 214DEG 47KT 4618 9057
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
$$
TAPWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this special weather statement went out at Sep 20, 6:47 PM CDT, 34 minutes earlier.
Area forecast discussion, Sep 20, 6:47 PM CDT, 34 minutes before
Area Forecast Discussion National Weather Service Marquette MI 747 PM EDT Mon Sep 20 2021 .SHORT TERM...(This evening through Tuesday) Issued at 405 PM EDT MON SEP 20 2021 A strong cold front currently analyzed form northeastern Minnesota to southwestern Iowa per MSAS analysis and surface obs will push eastward across the U.P. tonight in response to a mid-level strong short wave embedded in southwesterly flow out ahead of a long wave trough over the Northern Plains. Before that front gets here, scattered showers are expected over the next few hours over the central and eastern U.P. in response to a subtle mid-level short wave moving northward through the flow atop a moist and marginally unstable PBL. RAP shows a packet of isentropic lift on the 315 K surface (around 600-650 mb) lifting northward across the eastern U.P. over the next couple hours which will likely lead to an increase in shower coverage. Despite visible satellite showing some nucleating occurring, no lightning has been observed yet over our area. However, have maintained a slight chance of thunder for this round of showers through this evening. Tonight, that cold front will plow across the U.P. with a line of heavy showers and likely some thunderstorms, especially west half. NAM shows MLCAPE rising to around 1000 J/kg this evening ahead of the line (the GFS, as usual, shows less). There will be strong shear thanks to a 40-50 kt LLJ overhead, including 0-3 km shear vectors around 30-40 kts, but deep layer shear vectors are oriented mostly along the front. That said, there could be just enough cell growth off the front for isolated bowing segments within a larger broken line of storms tonight, hence the SPC Marginal Risk for severe weather, but with the front moving quickly eastward across the area it will probably be hard to keep any storms discrete. Models show instability waning somewhat overnight, but there should be enough to maintain at least a chance of thunder all the way into tomorrow morning when the front reaches the eastern U.P. This strong LLJ overhead will also lead to yet another night of gusty downslope winds along the Lake Superior shoreline with some 30 mph gusts possible before the front arrives and winds veer around to WNW. Tomorrow, 850 mb temps drop to around 2-3 C behind the front leading to a much cooler day. In fact, the air aloft will be cool enough that there will probably be some lake-effect clouds and rain showers over the west half. The better chance for those showers will be in the morning when there is enough remnant moisture behind the front that upslope ascent will compensate for very marginal lake-based instability. It will be breezy much of the day as well surface pressure rises around 3-5 mb/3 hr behind the front and steepening lapse rates in the CAA regime allowing some 20+ mph gusts to mix down to the surface (30 mph over the Keweenaw and along the Lake Superior shoreline east of Marquette). However, the pressure gradient weakens quickly in the afternoon leading to a decrease in wind gusts, especially after about 18z. The cool air aloft and scattered clouds will keep temps nearly steady in the upper 50s to low 60s, except in the mid 60s far south central. .LONG TERM...(Tuesday night through Monday) Issued at 340 PM EDT MON SEP 20 2021 Long term period continues to present a few opportunities for rain showers, but also a couple of very nice days. Going into the weekend, there's still a good bit of uncertainity in the progression of a system dropping southeast through Ontario and the Great Lakes. Overall high temps through the period appear near to just above normal for a majority of the period, with a few chillier nights early in the period. Starting off on Tuesday night, continued light CAA and midlevel ridging extending across the Plains into the northern Great Lakes should help clear out skies from west to east. This should allow for raditional cooling to let much of the interior west to dip into the mid-upper 30s. Elsewhere lows should buttom out in the 40s given the delay in clearing or the moderating influnces of the lakes. Light winds in the decoupled lower atmosphere could allow for some frost formation, especially if lows exceed expectations. Ridging will continue Wednesday and given 850mb temps progged to be 1-3C, daytime highs should top out near 60 or in the low 60s. Skies are expected to be clear to partly cloudy, with some exceptions being in the downwind of Lake Superior where some light lake effect rain showers will be possible. Elsewhere on Wednesday, the earlier week trough is expected to be blocked by a building ridge off the east coast. Soon after, the trough is expected to intensify as surface cyclogensis occurrs and close off the upper level trough over the Ohio River Valley/central Appalacihans. From there, the low is progged to lift north/northeast. Models have come into fairly good agreement on this evolution, but vary some on timing and placement. Overall, rain showers associated with this system will be possible Thursday into the evening hours, mainly in the east. Upstream another shortwave is expected to dip south and reinforce the broad troughing over eastern Canada. As expected, there's still notable differences among the guidance about whether or not another closed low will develop over the Upper Great Lakes or remain an open wave as it transits eastward. Depending on this evolution, there could be a few opportunities for rain showers this weekend. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 747 PM EDT MON SEP 20 2021 Sharp cold front and associated shra/tsra will move across the area tonight. Until fropa, expect LLWS at all terminals as 45-50kt low- level jet translates across Upper MI. With the shra/tsra at IWD/CMX, MVFR conditions will occur, followed by IFR to low MVFR as winds shift to an upslope w to nw direction. At KSAW, abundant low-level moisture and upslope flow will result in IFR cigs until fropa. MVFR cigs will then prevail at all terminals thru at least Tue morning. While IWD/CMX should improve to VFR in the aftn as cloud bases lift, KSAW may remain MVFR thru the day. && .MARINE...(For the 4 PM Lake Superior forecast issuance) Issued at 414 PM EDT MON SEP 20 2021 Tonight, a strong cold front will pass across the lake. Out ahead of the front, southerly winds could reach gale force for a few hours over the north central and eastern lake. Issued a Gale Warning through midnight for the potential for southerly gales, but confidence is not overly high thanks to the stability with warm air over the cool lake surface. The best chance of seeing any gale force gusts will again be at the higher observing platforms. Behind the front, winds will quickly veer from south to NW late tonight. Winds behind the front are expected to be around 20-25 kts west half and 30 kts east half with some more gale force gusts possible. Could have extended the Gale Warning to cover the NW wind portion of the event as well, but decided against it since confidence in seeing gale force winds behind the front is even a bit lower than it is ahead of the front. Winds will subside below 20 kts by Tue afternoon west half, and by late Tuesday night east half, and then remain light through at least Thursday morning. On Thursday, a low is expected to lift northward out of the Ohio Valley and bend back westward towards Lake Huron. Depending on the track and strength of this low, there could end up being some gale force gusts on the far eastern lake Thursday into Thursday evening. However, confidence is still low at this point, so have decided to just mention that here rather than explicitly include it in the forecast. Westerly winds around 20 kts are expected across the lake on Friday followed by lighter winds on Saturday. && .MQT WATCHES/WARNINGS/ADVISORIES... Upper Michigan... Beach Hazards Statement until 9 PM EDT this evening for MIZ014. Lake Superior... Gale Warning until midnight EDT tonight for LSZ264-266. Lake Michigan... Gale Warning until 8 AM EDT Tuesday for LMZ248-250. Gale Warning until 4 AM EDT Tuesday for LMZ221. && SHORT TERM...RJC LONG TERM...JP AVIATION...Rolfson MARINE...RJC
Hazardous weather outlook, Sep 20, 3:04 PM CDT, 4 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Marquette MI 404 PM EDT Mon Sep 20 2021 MIZ001>007-009>013-084-085-212015- Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce- Gogebic-Iron-Dickinson-Menominee-Delta-Southern Houghton- Northern Schoolcraft- 404 PM EDT Mon Sep 20 2021 /304 PM CDT Mon Sep 20 2021/ This Hazardous Weather Outlook is for portions of western Upper Michigan and central Upper Michigan. .DAY ONE...Tonight There's a chance of thunderstorms tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There's a chance of thunderstorms across eastern Upper Michigan Tuesday morning. Strong northwesterly winds will build waves on Lake Superior Tuesday. These waves could lead to some minor beach erosion and lakeshore flooding along the lakeshores of Alger and Luce counties. A high swim risk is expected for Lake Superior beaches of Marquette and Alger counties on Tuesday. Frost will be possible across the interior west Thursday morning. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. MIZ014-212015- Southern Schoolcraft- 404 PM EDT Mon Sep 20 2021 This Hazardous Weather Outlook is for portions of central Upper Michigan. .DAY ONE...Tonight There's a chance of thunderstorms tonight. Strong, southerly winds will build large waves on Lake Michigan, potentially leading to beach erosion and minor lakeshore flooding late tonight into Tuesday. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There will be a high swim risk for Lake Michigan beaches Tuesday. Strong, southerly winds will build large waves on Lake Michigan, potentially leading to beach erosion and minor lakeshore flooding Tuesday. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LSZ162-240>251-263>267-212015- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 404 PM EDT Mon Sep 20 2021 /304 PM CDT Mon Sep 20 2021/ This Hazardous Weather Outlook is for portions of Eastern Lake Superior...Central Lake Superior and Western Lake Superior. .DAY ONE...Tonight There's a chance of thunderstorms tonight. Southerly gales to 35 knots will be possible tonight across the north and central parts of the lake. Winds will become northwesterly to 35 knots late tonight. See the Open Lake Forecast and Marine Weather Message for additional details. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Some northwesterly gale force gusts to 35 knots will be possible through Tuesday morning in the east half of the lake. See the latest Open Lake Forecast for additional details. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LMZ221-248-250-212015- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 404 PM EDT Mon Sep 20 2021 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Tonight There's a chance of thunderstorms tonight. Southerly gale force gusts to 35 knots will be possible tonight. See the latest Nearshore Marine Forecast and Marine Weather Message for additional details. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. JP
In the hours before
Local storm report, Sep 20, 2:32 PM CDT, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
332 PM EDT MON SEP 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0214 PM NON-TSTM WND GST STANNARD ROCK 47.18N 87.22W
09/20/2021 M39 MPH LSZ266 MI C-MAN STATION
C-MAN STATION STDM4 STANNARD ROCK
LIGHTHOUSE.
&&
TAPSpecial weather statement, Sep 20, 6:37 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Marquette MI
737 PM EDT Mon Sep 20 2021
MIZ002-009-210015-
Ontonagon MI-Gogebic MI-
737 PM EDT Mon Sep 20 2021
...A strong thunderstorm will impact portions of northwestern Gogebic
and west central Ontonagon Counties through 815 PM EDT/715 PM CDT/...
At 736 PM EDT/636 PM CDT/, Doppler radar was tracking a strong
thunderstorm near Marango, or 29 miles west of Ironwood, moving
northeast at 50 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern
Gogebic and west central Ontonagon Counties, including the following
locations... Thomaston, Ironwood Airport, Little Girls Point, Copper
Peak and Black River Harbor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4662 9042 4686 8985 4652 8974 4642 9016
4650 9022 4650 9027 4652 9028 4651 9032
4654 9031 4656 9034 4654 9035 4654 9040
4656 9042
TIME...MOT...LOC 2336Z 240DEG 45KT 4638 9075
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
TAPSpecial weather statement, Sep 20, 7:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Marquette MI
721 PM CDT Mon Sep 20 2021
MIZ009-210100-
Gogebic MI-
721 PM CDT Mon Sep 20 2021
...A strong thunderstorm will impact portions of northwestern Gogebic
County through 800 PM CDT...
At 721 PM CDT, Doppler radar was tracking a strong thunderstorm over
Glidden, or 17 miles north of Park Falls, moving northeast at 55 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Ironwood and Hurley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4669 9027 4676 9009 4666 8986 4663 8986
4639 9014 4650 9022 4650 9027 4652 9028
4651 9032 4654 9031 4656 9034 4654 9035
4654 9040
TIME...MOT...LOC 0021Z 214DEG 47KT 4618 9057
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
TAPThe office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 7:17 PM CDT | Special Marine Warning | MQT | 28 min | |
| Sep 20, 7:27 PM CDT | Special Marine Warning | MQT | 48 min | |
| Sep 20, 9:02 PM CDT | Small Craft Advisory | MQT | 3 days | |
| Sep 21, 3:11 AM CDT | Beach Hazards Statement | MQT | Alger, Marquette, Schoolcraft | 16 hr |
| Sep 21, 2:39 PM CDT | Small Craft Advisory | MQT | 36 hr |
Nearby
Special Weather Statements in Michigan, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.